asthma_1695075c

Paracetamol linked to asthma and wheezing in children

Giving babies liquid paracetamol preparations such as Calpol may increase their chances of developing asthma by the time they are five or six.

Children who were given the preparation at least once a month as babies are around twice as likely to develop asthma and three times more likely to have a wheezing cough by the time they are small children.

Researchers from the University Hospital in Santiago de Compostela, Spain said there is a strong association between liquid paracetamol and asthma, although there is no definitive cause and effect. Babies who were displaying early signs of asthma or wheezing could have been given more paracetamol, for instance.

They based their assumptions on a survey of around 20,000 children, and extrapolated out other possible causes such as weight, gender, having a cat or dog, and parental smoking.

(Source: European Journal of Public Health, 2013; 23: 706-10).

 

asthma_1695075c

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>